Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 5, 2012Macon County, Georgia

NWS Atlanta, GA issued this special weather statement at May 5, 2012, 1:37 PM EDT for Macon County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 1:37 PM EDT (17:37 UTC)
Expired
May 5, 2012, 2:00 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA

County Macon County, GA

The radar

The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WWUS82 KFFC 051737
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
137 PM EDT SAT MAY 5 2012

GAZ093-051800-
137 PM EDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN MACON COUNTY UNTIL 200 PM EDT...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WINCHESTER...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
EASTERN MACON COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH 
OF THIS STORM INCLUDE WINCHESTER AND FIVE POINTS. HEAVY DOWNPOURS 
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3241 8408 3247 8403 3240 8384 3239 8384
      3238 8386 3236 8386 3235 8385 3229 8385
      3229 8390 3228 8390 3225 8396
TIME...MOT...LOC 1737Z 311DEG 11KT 3242 8402

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 5, 11:25 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 5, 11:25 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EDT SAT MAY 5 2012

.UPDATE...
AREA OF SHOWERS/ISOLATED THUNDERSTORMS THAT WAS ACROSS TENNESSEE
EARLIER THIS MORNING HAS WEAKENED AS IT DRIFTED INTO GEORGIA.
HOWEVER...LOOK FOR ANY BOUNDARIES SET OFF FROM THIS CONVECTION
TO BE THE MAIN FOCUS FOR DEVELOPMENT OVER OUR AREA THIS AFTERNOON
AND THINK CURRENT POPS STILL LOOK IN LINE WITH HIGHEST POPS ACROSS
NORTH GEORGIA. STORM PREDICTION CENTER HAS PUT MUCH OF THE COUNTY
WARNING AREA UNDER SLIGHT RISK FOR THIS AFTERNOON/EVENING WITH
HAIL AND WIND BEING THE MAIN HAZARDS. ONLY MINOR ADJUSTMENTS MADE
TO TEMPS AND SKY COVER.

49
&&

.PREV DISCUSSION... /ISSUED 734 AM EDT SAT MAY 5 2012/

SHORT TERM /TODAY THROUGH SUNDAY/...
/ISSUED AT 301 AM EDT SAT MAY 5 2012/
MODELS IN GOOD AGREEMENT THROUGH THE SHORT TERM. FOR
TODAY...DAYTIME HEATING WILL INITIATE SCATTERED TSTORM DEVELOPMENT
THIS AFTERNOON WITH THE BEST CHANCE ACROSS NORTH GEORGIA.
CONVECTION SHOULD DISSIPATE AFTER SUNSET. LOW LEVEL THICKNESS
INDICATING WARMER TEMPS TODAY THEN YESTERDAY AND GUIDANCE HAS
CAUGHT ON TO THIS. MOS HAS BEEN TOO COOL ON OVERNIGHT LOWS OVER
THE PAST SEVERAL DAYS AND WILL THEREFORE GO A FEW DEGREES HIGHER
FOR OVERNIGHT LOWS TONIGHT THAN WHAT GUIDANCE IS SHOWING.
ADDITIONAL CLOUDS AND PRECIP ON SUNDAY SHOULD KEEP TEMPS AT OR
SLIGHTLY BELOW SATURDAYS HIGHS. A SIGNIFICANT H5 SHORT WAVE AND
ASSOCIATED SURFACE TROUGH WILL MOVE INTO THE CWA SUNDAY AFTERNOON.
THIS WILL GIVE A BETTER CHANCE OF THUNDERSTORMS ON SUNDAY
AFTERNOON AND INTO THE EVENING HOURS.

17

LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
/ISSUED AT 301 AM EDT SAT MAY 5 2012/
PLENTY OF AVAILABLE GULF MOISTURE OVER NORTH AND CENTRAL GEORGIA AS
THE NEXT WORK WEEK BEGINS. GUIDANCE CONSISTENT WITH A FRONTAL
SYSTEM NEARING THE AREA TUESDAY INTO WEDNESDAY. 12Z ECMWF IS A BIT
QUICKER WITH FRONTAL PASSAGE THAN THE 00Z GFS...WITH THE CWA BEING
CLEARED BY 00Z THURSDAY IN THE 12Z ECMWF. 00Z GFS CLEARS FRONT
THROUGH THE CWA BY 00Z FRIDAY. THUNDERSTORM ACTIVITY AHEAD OF THE
FRONT WILL BE MAINLY SUMMERLIKE WITH WEAK 0-6 KM BULK SHEAR VALUES
THAT STRUGGLE TO REACH 20 KTS. LACK OF CONSISTENCY WITH TIMING ON
THIS FRONT AFFECTS CONFIDENCE FOR PRECIPITATION LATER IN THE LONG
TERM. POST-FRONTAL NORTHWESTERLY FLOW WILL ALLOW SHORTWAVE TROUGHS
TO SQUEEZE OUT ANY REMAINING MOISTURE ON FRIDAY...ALTHOUGH THE AIR
MASS OVER THE AREA WILL BE DRIER AND COOLER THAN IT HAS BEEN OVER
THE LAST WEEK OR SO.

GARCIA

AVIATION...
12Z UPDATE...
STRATUS HAS MOVED INTO THE CSG AND LGC AREAS BUT SHOULD REMAIN SOUTH
OF THE ATL AREA AND WEST OF THE MCN...ALTHOUGH MCN COULD SEE A
FEW015 FOR A COUPLE HOURS THIS MORNING. DAYTIME HEATING WILL QUICKLY
ERODE THE STRATUS THIS MORNING. OUTFLOW FROM THE THUNDERSTORMS OVER
TN WILL MOVE INTO THE ATL/AHN AREAS THIS AFTERNOON...AND COUPLED
WITH DAYTIME HEATING...SCATTERED THUNDERSTORMS ARE BECOMING EXPECTED
RATHER THAN POSSIBLE AND WILL THEREFORE GO WITH TEMPO TSRA IN
ATL/AHN AT 20Z. CONVECTION DISSIPATES AFTER SUNSET. MODELS
INDICATING STRATUS DEVELOPING LATE TONIGHT.

//ATL CONFIDENCE...
12Z UPDATE...
HIGH CONFIDENCE IN WINDS/VIS/AFTERNOON CONVECTION
MEDIUM CONFIDENCE IN MVFR CLOUDS EARLY THIS MORNING

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  66  87  64 /  40  20  50  30
ATLANTA         88  70  88  66 /  40  20  50  30
BLAIRSVILLE     84  61  81  62 /  40  30  40  30
CARTERSVILLE    88  62  89  64 /  40  20  50  30
COLUMBUS        91  71  90  67 /  20  20  50  30
GAINESVILLE     88  66  85  65 /  40  20  50  30
MACON           92  66  89  65 /  20  20  50  30
ROME            90  65  92  64 /  40  20  50  30
PEACHTREE CITY  89  63  87  63 /  30  20  50  30
VIDALIA         94  72  90  67 /  20  20  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 5, 11:00 AM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT MAY 5 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE STORMS POSSIBLE
THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
AN AREA OF HIGH PRESSURE IN THE ATLANTIC WILL ALLOW GULF MOISTURE TO
FLOW INTO NORTH AND CENTRAL GEORGIA WHILE UPPER LEVEL DISTURBANCES
RIPPLE THROUGH THE AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH ANY SEVERE STORM WILL BE WIND GUSTS OF 60
MPH...QUARTER SIZED HAIL AND OCCASIONAL LIGHTNING. THE BEST CHANCE
OF STORMS WILL GENERALLY BE FROM 2 PM TO 10 PM.

.DISCUSSION...
AVAILABLE GULF MOISTURE AND INSTABILITY...WITH MUCAPE VALUES NEAR
3000 J/KG THIS AFTERNOON...ALONG WITH MULTIPLE BOUNDARIES ACROSS THE
AREA...WILL COMBINE TO PRODUCE THE POSSIBILITY OF THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. SOME OF
THESE STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. STRONG
THUNDERSTORMS ARE POSSIBLE ON SUNDAY. NO HAZARDOUS WEATHER IS
EXPECTED ON THURSDAY OR FRIDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 5, 1:37 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
137 PM EDT SAT MAY 5 2012

GAZ093-051800-
137 PM EDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN MACON COUNTY UNTIL 200 PM EDT...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WINCHESTER...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
EASTERN MACON COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE WINCHESTER AND FIVE POINTS. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3241 8408 3247 8403 3240 8384 3239 8384
      3238 8386 3236 8386 3235 8385 3229 8385
      3229 8390 3228 8390 3225 8396
TIME...MOT...LOC 1737Z 311DEG 11KT 3242 8402

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.